Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Jackson, KY

August 1, 2014Lee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 1, 2014, 9:37 PM EDT for Lee County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 9:37 PM EDT (01:37 UTC)
Expired
Aug 2, 2014, 12:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WGUS53 KJKL 020137
FFWJKL
KYC129-020430-
/O.NEW.KJKL.FF.W.0018.140802T0137Z-140802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
937 PM EDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1230 AM EDT

* AT 935 PM EDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING      
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  OVER 2 INCHES OF RAIN HAS OCCURRED DURING THE LAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AIREDALE...CANYON FALLS...FILLMORE...MONICA...PRIMROSE...UNION...
  VADA...WIDECREEK AND WILLIBA.

FLASH FLOODING IS OCCURRING. A TRAINED SPOTTER REPORTED 8 INCHES OF 
WATER FLOWING ACROSS BLANKEY BRANCH ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3764 8353 3763 8353 3758 8355 3757 8356
      3760 8365 3767 8361

$$

RAY
2 follow-up statements
093 
WGUS53 KJKL 020139 CCA
FFWJKL
KYC129-020430-
/O.COR.KJKL.FF.W.0018.140802T0137Z-140802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
937 PM EDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1230 AM EDT

* AT 935 PM EDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING      
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  OVER 2 INCHES OF RAIN HAS OCCURRED DURING THE LAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AIREDALE...CANYON FALLS...FILLMORE...MONICA...PRIMROSE...UNION...
  VADA...WIDECREEK AND WILLIBA.

FLASH FLOODING IS OCCURRING. A TRAINED SPOTTER REPORTED 8 INCHES OF 
WATER FLOWING ACROSS BLANKEY BRANCH ROAD NEAR PRIMROSE..2 MILES 
SOUTH OF UNION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3764 8353 3763 8353 3758 8355 3757 8356
      3760 8365 3767 8361

$$

RAY
020 
WGUS73 KJKL 020328
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1128 PM EDT FRI AUG 1 2014

KYC129-020343-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-140802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE KY-
1128 PM EDT FRI AUG 1 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL LEE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3764 8353 3763 8353 3758 8355 3757 8356
      3760 8365 3767 8361

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:42 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 1, 8:42 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
842 PM EDT FRI AUG 1 2014

.UPDATE...
ISSUED AT 842 PM EDT FRI AUG 1 2014

ISOLD SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE EVENING AIR BUT
HAVE BEEN SHORT LIVED. STRONGEST CELLS HAVE BEEN TO THE NORTH OF JKL
AND ARE PUTTING OUT SOME LIGHT BUT DISTINGUISHABLE OUTFLOW
BOUNDARIES. EXPECT ACTIVITY TO LINGER ANOTHER COUPLE OF HOURS BEFORE
DISSIPATING ALL TOGETHER. MADE SOME ADJUSTMENTS TO SKY AND POPS TO
ACCOUNT FOR ISOLD NATURE OF CONVECTION AND CONSIDERABLE CLEARING IN
THE WEST. OTHERWISE BROUGHT GRIDS IN LINE WITH HOURLY OBS. FOG WILL
PROBABLY BE A CONCERN TONIGHT AS BOUNDARY LAYER MOISTURE IS ON THE
INCREASE. WILL WATCH OBS THROUGH THE EVENING BUT MAY BEEF UP THE
POTENTIAL WITH NEXT UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM EDT FRI AUG 1 2014

THE MODELS WERE IN MODEST AGREEMENT THIS GO ROUND...WITH EACH
RESPECTIVE MODEL HAVING VARYING DEGREES OF DIFFICULTY RESOLVING THE
CONVECTIVE ACTIVITY THAT HAS BEEN TAKING PLACE THIS AFTERNOON. ALL IN
ALL...THE SREF AND HRRR MODELS SEEMED TO HAVE THE BEST HANDLE ON
THINGS...SO THOSE TWO MODELS WERE USED TO FORMULATE THE FIRST 36
HOURS OF THE NEW FORECAST. ISOLATED TO SCATTERED SHOWERS AND STORMS
ARE EXPECTED TO CONTINUE THROUGH EARLY THIS EVENING...AS AN
DISTURBANCE IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE MAKES
ITS WAY ACROSS THE OHIO VALLEY. THIS ACTIVITY WILL TAPER OFF QUICKLY
AFTER SUNSET...WITH NO SHOWERS OR STORMS EXPECTED AFTER 4Z. ANOTHER
ROUND OF SHOWERS AND STORMS IS EXPECTED ON SATURDAY AS YET ANOTHER
DISTURBANCE...AND EVENTUALLY A SURFACE COLD FRONT...MOVE ACROSS THE
AREA. THE ACTIVITY ON SATURDAY WILL LIKELY BE A BIT MORE WIDESPREAD
DUE TO THE PASSAGE OF A COLD FRONT. THEREFORE...THE PRECIPITATION
CHANCES FOR TOMORROW ON AVERAGE WILL BE HIGHER THAN WHAT WAS FORECAST
FOR TODAY. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY BELOW NORMAL
FOR THIS TIME OF YEAR...WITH HIGHS TOMORROW RISING IN THE UPPER 70S
AND LOWER 80S ACROSS THE BOARD. OVERNIGHT LOWS TONIGHT AND TOMORROW
NIGHT WILL ALSO BE SLIGHTLY BELOW NORMAL...WITH READINGS BOTTOMING
OUT MOSTLY IN THE LOWER 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 434 PM EDT FRI AUG 1 2014

A LARGE UPPER TROUGH WILL REMAIN IN PLACE OVER THE REGION UNTIL LATE
IN THE PERIOD. HOWEVER...LOW LEVEL MOISTURE WILL BE LACKING...WITH
GULF OF MEXICO MOISTURE ALSO CUT OFF UNTIL AROUND THE END OF THE
PERIOD. THIS SHOULD RESULT IN CLEAR TO PARTLY CLOUDY SKIES THROUGH
TUESDAY. VERY ISOLATED SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
DURING PEAK HEATING SUNDAY THROUGH TUESDAY...BUT THE PROBABILITY IS
TOO LOW TO WARRANT 20 PERCENT POPS BEING INCLUDED IN THE FORECAST.
MODELS SHOW A REINFORCEMENT OF THE MID/UPPER LEVEL TROUGH ON
WEDNESDAY...WITH AN ASSOCIATED SURFACE COLD FRONT SWINGING THROUGH
THE LOCAL AREA. EVEN WITH MEAGER MOISTURE...THIS COULD BE ENOUGH TO
INCREASE PRECIP COVERAGE...AND A SLIGHT CHANCE WAS USED ON
WEDNESDAY. THIS REINFORCING WAVE IS EXPECTED TO BE PROGRESSIVE...AND
CARRY THE LARGER SCALE TROUGH ON TO THE EAST...AS AN UPPER RIDGE
WHICH HAS PERSISTED OVER THE ROCKIES ALSO BREAKS DOWN. IN RESPONSE...
SURFACE FEATURES WILL ALSO UNDERGO A TRANSITION...AND FLOW OFF THE
GULF SHOULD FINALLY MAKE A COMEBACK. LOW POPS WERE USED FROM THURSDAY
ONWARD DUE TO BETTER MOISTURE AVAILABILITY...BUT ONLY WEAK FEATURES
ALOFT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 842 PM EDT FRI AUG 1 2014

ISOLD SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE EVENING AIR BUT
HAVE BEEN SHORT LIVED. STRONGEST CELLS HAVE BEEN TO THE NORTH OF JKL
AND ARE PUTTING OUT SOME LIGHT BUT DISTINGUISHABLE OUTFLOWS. EXPECT
ACTIVITY TO LINGER ANOTHER COUPLE OF HOURS BEFORE DISSIPATING ALL
TOGETHER. APPEARS THERE WILL BE SOME -SHRA IN THE VCNTY OF LOZ...JKL
FOR THE FIRST HOUR OF THE TAF BUT LEFT MENTION OUT OF THE FORECAST
SINCE ACTIVITY IS SO SHORT LIVED. MAIN CONCERN FOR TONIGHT WILL BE
FOG. BOUNDARY LAYER MOISTURE HAS BEEN INCREASING AND SUSPECT OUR
VALLEY TERMINALS WILL BE MOST SUSCEPTIBLE TO ANY FOG THROUGH THE LATE
NIGHT...EARLY MORNING TIME FRAME. EXCEPTION WOULD BE SJS WHERE
INFLUENCE OF THE BIG SANDY WATER SHED TENDS TO HAVE A BIG IMPACT ON
THE POTENTIAL OF FOG. GENERALLY WENT WITH MVFR VSBYS AT LOZ AND
JKL...LIFR AT SME AND SJS DURING THE PREDAWN HOURS LEADING UP TO
SUNRISE. POTENTIAL EXISTS FOR SOME ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY SATURDAY...WITH JKL AND SJS BEING MOST LIKELY SITES OR
TERMINALS TO BE INFLUENCED. FOR NOW LEFT MENTION OF -SHRA OUT OF THE
TAFS FOR SATURDAY SINCE THERE IS STILL SOME QUESTION REMAINING
CONCERNING COVERAGE. MODEL GUIDANCE APPEAR TO BE DOWNPLAYING THE
POTENTIAL CONSIDERABLY. WINDS WILL BE LIGHT...BUT TURNING OUT OF THE
NORTH DURING THE DAY SATURDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...AR
LONG TERM...HAL
AVIATION...RAY
Hazardous weather outlook, Aug 1, 8:01 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT FRI AUG 1 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
801 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY...AND THEN AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Local storm report, Aug 1, 9:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
931 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       2 ESE UNION             37.62N 83.56W
08/01/2014  E2.00 INCH       LEE                KY   TRAINED SPOTTER

            2 INCHES OF RAIN WITHIN THE LAST HOUR...STORM TOTAL.
            CREEKS ARE OUT OF THEIR BANKS AT SPOTTERS LOCATION AS
            WELL AS ACROSS THE NEARBY AREA.

&&

JMWIX

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:29 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Wolfe2 hr
Aug 1, 10:15 PM EDTAreal Flood AdvisoryJKLBreathitt, Wolfe2 hr
Aug 1, 10:24 PM EDTFlash Flood WarningJKLBreathitt, Wolfe3 hr
Aug 2, 5:11 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike79 min
Aug 2, 5:26 PM EDTFlash Flood WarningJKLFloyd, Pike3 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.